High Wind, Lubbock
- When
- January 20, 1:20 PM CST to 5:15 PM CST
- Where
- Lubbock forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
A passing storm system resulted in windy conditions across the South Plains during the afternoon of the 20th. Two localized severe gusts were measured by the Texas Tech University West Texas Mesonet stations at Slaton (Lubbock County) and Silverton (Briscoe County) at 58 mph and 60 mph respectively.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A passing storm system resulted in windy conditions across the South Plains during the afternoon of the 20th. Two localized severe gusts were measured by the Texas Tech University West Texas Mesonet stations at Slaton (Lubbock County) and Silverton (Briscoe County) at 58 mph and 60 mph respectively. No damage was reported, but the winds were also accompanied by areas of blowing dust.
The strong westerly winds combined with dry and warm air to result in conditions favorable for the development of wildfires. A 3,200 acre fire burned grassland and several utility poles near Denver City. Texas Highway 214 was closed for more than an hour due to the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 20, 11:24 AM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1124 AM CST WED JAN 20 2010 .AVIATION... WIND SPEEDS HAVE ONCE AGAIN BEEN SLOWER TO INCREASE THAN WAS PREVIOUSLY THOUGHT. CURRENT THINKING IS THAT WIND SPEEDS WILL INCREASE LATE AFTERNOON BUT NOT BE AS FAST BEFORE DECREASING OVERNIGHT. VFR CLOUD DECK WILL ALSO BE OVER THE TAF SITES. PRECIPITATION CHANCES ARE SO LOW THAT NO MENTION WAS PLACED IN THE TAFS. WILL HAVE TO WATCH THE RADAR TO SEE IF PRECIPITATION DOES INDEED DEVELOP AND AMEND TAFS ONCE LOCATION AND COVERAGE BECOMES CLEARER. PRECIP CHANCES SHOULD END AFTER SUNSET. JORDAN && .PREV DISCUSSION... /ISSUED 546 AM CST WED JAN 20 2010/ AVIATION... SOUTHWEST TO WEST WINDS ARE EXPECTED TO BECOME GUSTY TODAY ON THE CAPROCK/AROUND KLBB AS A STORM SYSTEM MOVES OUT OF NEW MEXICO AND BRUSHES THE SOUTH PLAINS. SUSTAINED WIND SPEEDS OF 20 TO 30 KTS ARE LIKELY WITH GUSTS TO NEAR 40 KTS. THERE IS A SLIGHT CHANCE OF A HIGH-BASED RAIN SHOWER IN THE VICINITY OF KLBB. CEILINGS SHOULD REMAIN ABOVE 7K FT BUT DOWNDRAFTS ASSOCIATED WITH THE SHOWERS COULD CAUSE ERRATIC AND EVEN STRONGER WIND GUSTS ALONG WITH SOME BLDU. WINDS WILL BE LOWER AT KCDS AND WILL BEGIN TO SLACKEN AT KLBB BY 0Z. PREV DISCUSSION... /ISSUED 327 AM CST WED JAN 20 2010/ SHORT TERM... WATER VAPOR IMAGERY AT 3 AM SHOWS THE SHORTWAVE THAT BROUGHT THE WINDY CONDITIONS AND SOME LIGHT RAIN SHOWERS YESTERDAY HAS MOVED ON INTO OKLA/KS WHILE CIRRUS IS ALREADY BEGINNING TO SPREAD INTO WEST TEXAS IN ADVANCE OF THE NEXT SHORTWAVE MOVING ACROSS ARIZ. THIS SYSTEM IS PROGGED TO TAKE A SIMILAR...BUT SLIGHTLY FARTHER SOUTH TRACK TODAY...WITH THE CIRCULATION AT H5 PERHAPS BRIEFLY CLOSING OFF ACROSS THE PANHANDLES. ALTHOUGH DEEP SOUTHWEST TO WEST FLOW WILL KEEP LOW-LEVEL MOISTURE SHUNTED WELL SOUTHEAST OF THE FA...CONSIDERABLE MIDDLE TO UPPER LEVEL MOISTURE WILL ACCOMPANY THIS SYSTEM. AS A RESULT OF THE MOISTURE AND LIFT...GUIDANCE PRODUCES SOME LIGHT QPF ACROSS MAINLY THE WESTERN AND NORTHERN PORTIONS OF THE FA DURING THE DAY...AS HIGH-BASED SHOWERS MOVE OUT OF NEW MEXICO. DUE TO THE DRY SUB-CLOUD LAYER...MUCH IF NOT ALL OF THE PRECIP WILL EVAPORATE BEFORE REACHING THE GROUND. BUT A MENTION OF SLIGHT CHANCE APPEARS TO BE JUSTIFIED DUE TO THE STRONG LIFT. RAINFALL AMOUNTS SHOULD BE LIGHT THOUGH. ADDITIONALLY...GUIDANCE SUGGESTS SOME STEEP MID-LVL LAPSE RATES WILL DEVELOP ACROSS ABOUT THE NRN HALF OF THE FA AS THE TROUGH PASSES. THUS THERE IS SOME CONCERN FOR SOME WEAK CONVECTION TO PRODUCE A LITTLE LIGHTNING. DECIDED TO ADD THIS MENTION TO THE NRN ZONES ALTHOUGH OCCURRENCE OF THUNDER IS FAR FROM CERTAIN. THE OTHER FCST ISSUE WILL BE THE WINDS. THICK CLOUD CANOPY SHOULD PARTIALLY INHIBIT DEEP MIXING OF 30-40 KT WINDS AT 700 MB BEFORE 18Z. HOWEVER...WIND SPEEDS ALOFT WILL ONLY INCREASE IN THE AFTERNOON AS A 70+KT SPEED MAX AT H5 NOSES INTO THE REGION. THE CONCERN IS THAT SHOWER DOWNDRAFTS /AND ESPECIALLY ANY TSRA/ COULD TAP INTO THE HIGHER MOMENTUM AIR AND TRANSPORT IT TO THE SURFACE...LEADING TO WIND GUSTS WELL INTO THE 40S AND POSSIBLY 50S. WHILE GUIDANCE WIND SPEEDS DO NOT SUPPORT A WIND ADVISORY AT THIS TIME...WE WILL ISSUE A SPS TO HIGHLIGHT THE POTENTIAL OF STRONG WIND GUSTS WITH THE SHOWERS. SOME BLOWING DUST WILL ALSO BE POSSIBLE IN THE VICINITY OF THE DOWNDRAFTS. FORTUNATELY...THE CORE OF THE MID-LVL JET IS NOT EXPECTED TO ARRIVE UNTIL AFTER 0Z...WHEN THE BL WILL BEGIN TO DECOUPLE...BUT PRESSURE GRADIENT DUE TO PASSING SYSTEM SHOULD KEEP WINDS BREEZY THROUGH THE EVENING...BEFORE TAPERING OFF FROM WEST TO EAST EARLY THU MORNING. SLIGHT CAA BEHIND THE EXITING SHORTWAVE MAY TRANSLATE TO A FEW DEGREES OF COOLING TONIGHT...BUT STILL MILD FOR MID JAN. LONG TERM... THE MAIN FOCUS IN THE LONG TERM WILL BE ON FRIDAY AND SATURDAY WITH A LONGWAVE TROUGH MOVING THROUGH THE AREA. UNTIL THEN...SHORT WAVE RIDGING ON THURSDAY WILL LEAD TO THE LAST WARM DAY FOR THE REGION FOR A WHILE. A FRONT WILL BACKDOOR INTO THE AREA ON THURSDAY EVENING THOUGH LITTLE WILL COME OF THIS FRONT WITH IT RETREATING OR WASHING OUT EARLY ON FRIDAY. ON FRIDAY...A 150KT UPPER LEVEL JET WILL COME OVER THE AREA LEADING TO INCREASING UPPER LEVEL LIFT FRIDAY AFTERNOON. MOISTURE WILL STILL HAVE TO SATURATE FROM THE TOP DOWN STARTING ON FRIDAY MORNING THROUGH EARLY SATURDAY MORNING. THE ASSOCIATED PACIFIC COLD FRONT WITH THIS SYSTEM WILL MOVE THROUGH ON FRIDAY EVENING CREATING SOME DEEP LAYER FRONTOGENESIS. HOWEVER...THE STRONGEST FRONTOGENETICAL FORCING IS PROGGED TO BE ACROSS THE PERMIAN BASIN. BELIEVE THERE WILL BE A WINDOW OF TIME WHERE UPPER LEVEL LIFT...DEEP MOISTURE AND LOW LEVEL FRONTOGENETICAL FORCING WILL COME TOGETHER TO CREATE CHANCES OF PRECIPITATION. BOTH FRIDAY AND SATURDAY ARE EXPECTED TO BE VERY WINDY WITH POSSIBLE ADVISORY CONDITIONS. IN ADDITION...CRITICAL FIRE WEATHER CONDITIONS MAY BE MET ON SATURDAY WITH THE VERY STRONG WESTERLY DOWNSLOPING WINDS. THE ONLY MITIGATING FACTOR MAY BE PRECIPITATION LATE ON FRIDAY THROUGH EARLY SATURDAY. FROM SUNDAY AND BEYOND...COOLER TEMPERATURES ARE EXPECTED UNDER DRY NORTHWEST FLOW. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 57 32 59 33 62 / 20 10 0 0 20 TULIA 58 32 60 31 65 / 20 20 0 0 10 PLAINVIEW 59 33 62 33 66 / 20 10 0 0 10 LEVELLAND 60 33 62 34 67 / 20 10 0 0 10 LUBBOCK 61 34 63 36 69 / 20 10 0 0 10 DENVER CITY 62 32 66 36 67 / 20 10 0 0 20 BROWNFIELD 62 34 65 36 69 / 20 10 0 0 10 CHILDRESS 64 38 63 33 68 / 20 20 0 0 10 SPUR 67 37 65 38 71 / 20 10 0 0 10 ASPERMONT 69 41 68 39 74 / 10 10 0 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 508 AM CST WED JAN 20 2010 TXZ021>044-211115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 508 AM CST WED JAN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM MOVING ACROSS THE PANHANDLES TODAY WILL BRING GUSTY WINDS TO MUCH OF THE CAPROCK. WIND SPEEDS OF 25 TO 30 MPH WITH GUSTS TO NEAR 50 MPH CAN BE EXPECTED. IN ADDITION...DOWNDRAFTS FROM HIGH-BASED RAIN SHOWERS MAY CAUSE LOCALIZED STRONGER WIND GUSTS. REDUCED VISIBILITY FROM BLOWING DUST IS ALSO POSSIBLE...ESPECIALLY IN THE VICINITY OF THE SHOWERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG SURFACE LOW PRESSURE SYSTEM WILL STRENGTHEN ON FRIDAY LEADING TO VERY STRONG SURFACE WINDS ON FRIDAY AND SATURDAY. IN ADDITION...FIRE DANGER MAY BECOME ELEVATED WITH THE INCREASING WINDS AND MARGINALLY LOW RELATIVE HUMIDITY VALUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 high wind, 1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208483, 208484, 208485.